×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Petroleum Jelly Overdose

Last updated March 5, 2018

Gary & Anna Sattler

Petroleum Jelly Overdose is the (excess) consumption of petroleum jelly or Vaseline.


What is Petroleum Jelly Overdose?

  • Petroleum Jelly Overdose is the (excess) consumption of petroleum jelly or Vaseline. It may be due to accidental or intentional intake of the substance
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Petroleum Jelly Overdose?

A Petroleum Jelly Overdose occurs when an individual ingests petroleum jelly, or exposes the product to their eye, causing various symptoms.

What are the Signs and Symptoms of Petroleum Jelly Overdose?

The signs and symptoms of Petroleum Jelly Overdose may include the following:

  • Abdominal pain
  • Coughing
  • Diarrhea
  • Irritation of eyes, nose, throat, and skin
  • Shortness of breath

How is First Aid administered for Petroleum Jelly Overdose?

If a Petroleum Jelly Overdose is suspected, then call 911 (or your local emergency number) if the person is:

  • Unconscious
  • Having chest pain or breathing difficulties
  • Suffering from drowsiness, seizures, vomiting, or has eye injuries
  • Or, if you are unable to obtain information

Until medical help arrives:

  • Remove any petroleum jelly from the mouth of the person, if he/she has swallowed the substance
  • Try to identify the poison, read and follow instructions as mentioned in the container (containing the chemical substance); and call National Poison Control Center at 800-222-1222 (or your local emergency number)
  • If the individual is not breathing or not showing any signs of movement, immediately start CPR (cardio-pulmonary resuscitation)
  • DO NOT induce vomiting (by using ipecac syrup)
  • If the individual vomits, turn them on one side to prevent from choking
  • Try to locate the poison (or pill) container and take it to the hospital
  • DO NOT give anything orally to the person
  • Unless directed by the physician, DO NOT give any medication
  • If the individual gets the product in the eyes, flush the eyes with large amounts of water for at least 15 minutes

Who should administer First Aid for Petroleum Jelly Overdose?

The person himself/herself or someone nearby may begin to administer First Aid. Call 911 (or your local emergency number) immediately as mentioned before.

What is the Prognosis of Petroleum Jelly Overdose?

Petroleum jelly is considered a non-toxic substance. A full recovery from Petroleum Jelly Overdose is very likely.

How can Petroleum Jelly Overdose be Prevented?

A few helpful tips to prevent inadvertent Petroleum Jelly Overdose:

  • Keep poisonous/hazardous chemicals, medicines, and other materials out of children’s reach
  • Keep all poisons correctly labeled and in suitable storage locations

What are certain Crucial Steps to be followed?

  • Call the National Poison Control Center (1-800-222-1222), or your local emergency number
  • Even though, it does NOT need to be an emergency - take the patient to the hospital immediately

The patient may receive the following treatment at the hospital for a Petroleum Jelly Overdose:

  • Activated charcoal
  • Breathing support
  • Chest X-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (given through a vein) fluids
  • Laxative
  • Medicine (antidote) to reverse the effect of the substance
  • Tube through the mouth into the stomach, to empty the stomach (gastric lavage)

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Oct. 13, 2014
Last updated: March 5, 2018